New Mexico, 2008Wildfire in New Mexico, June 23 to 30, 2008
June 23 to 30, 2008 · NWS ABQ · 1 event in 1 county or zone
On June 23rd, lightning started a wildfire in heavy timber on the east side of the Manzano Mountains, not far from the area of the Trigo Fire, which had burned earlier in the spring. Over 5000 acres were consumed before the fire was contained June 30th.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On June 23rd, lightning started a wildfire in heavy timber on the east side of the Manzano Mountains, not far from the area of the Trigo Fire, which had burned earlier in the spring. Over 5000 acres were consumed before the fire was contained June 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 23, 1:54 PM MST, 4 hours 6 minutes earlier.
Area forecast discussion, Jun 23, 1:54 PM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
254 PM MDT MON JUN 23 2008
.DISCUSSION...
IN THE SHORT TERM (MON-WED)...NEW MEXICO IS ON THE EASTERN PERIPHERY
OF A LARGE 500 MB RIDGE EXTENDING WEST TO EAST FROM THE EASTERN
PACIFIC OCEAN TO A 592H5 CENTER IN NW CHIHUAHUA. UPPER AIR DATA
INCLUDING NM PROFILERS DEPICT 500 MB FLOW FROM THE WEST AT AZTEC...
FROM THE NORTHWEST AT TUCUMCARI...AND FROM THE NORTHEAST AT WHITE
SANDS. WATER VAPOR IMAGERY SHOWS A WEAK SHORTWAVE NEARING NM THAT
WILL INJECT SOME GEOSTROPHIC DYNAMICS THAT WILL AID IN MIDDLE AND
UPPER LEVEL ASCENT OF CONVECTIVE ACTIVITY ACROSS THE NORTHERN MOUNTAINS
AND NORTHEAST SECTIONS OF THE STATE. THE FOCUS OF ISOLATED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS WILL BE THE NORTHEAST SECTIONS
OF THE STATE...AS WELL AS IN OUR EAST CENTRAL COUNTIES NEAR THE
TEXAS BORDER. ELSEWHERE...ISOLATED SHOWERS AND THUNDERSTORMS SHOULD
FORM OVER AND NEAR THE MOGOLLON AND SACRAMENTO MOUNTAINS. STORMS
THAT INITIATE WILL MOVE TOWARDS THE SOUTHEAST.
IN THE LONG TERM (THU-SUN)...HIGH PRESSURE CENTERED OVER CHIHUAHUA
WILL BUILD NORTH EXTENDING A RIDGE ACROSS NEW MEXICO INTO COLORADO
AND WYOMING. THIS UPPER HIGH WILL INCREASE MAXIMUM TEMPERATURES A
FEW DEGREES ABOVE CLIMATE NORMS AND FURTHER REDUCE THE AREAL
COVERAGE OF THE ISOLATED CONVECTIVE ACTIVITY. HOWEVER...OVER THE
WEEKEND THE UPPER HIGH TRIES TO ESTABLISH ITSELF OVER THE FOUR
CORNERS REGION ALLOWING FOR MOISTURE ADVECTION TO BEGIN FROM TEXAS
AND A SLIGHT INCREASE IN POPS EARLY NEXT WEEK.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE MOST NUMEROUS ALONG
THE CENTRAL MOUNTAIN CHAIN AS WELL AS OVER PORTIONS OF THE EASTERN
PLAINS AS THE STORMS DRIFT OFF THE HIGHER TERRAIN TO THE EAST AND
SOUTHEAST. LOCAL MVFR CIGS AND VSBYS ASSOCIATED WITH THE CONVECTION
ALONG WITH OCNL MOUNTAIN OBSCURATIONS. SMALL HAIL AND WIND GUSTS TO
40 OR 45 KNOTS POSSIBLE IN AND NEARBY THE THUNDERSTORMS. CONVECTION
IS ANTICIPATED TO DIMINISH AFTER SUNSET THIS EVENING. LOCAL EASTERLY
SURFACE WINDS MAY BLOW THROUGH CANYONS IN THE CENTRAL MOUNTAIN CHAIN
LATER THIS AFTERNOON AND THIS EVENING.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.
&&
.FIRE WEATHER...WEST TO NORTHWEST WINDS ALOFT WILL CONTINUE THROUGH
TUESDAY BEFORE THE CENTER OF AN AREA OF HIGH PRESSURE ALOFT BECOMES
ESTABLISHED OVER NEW MEXICO FOR MID TO LATE WEEK. ADEQUATE MOISTURE
IN PLACE FOR MAINLY DIURNAL ROUNDS OF SHOWERS AND
THUNDERSTORMS...FIRING ON THE HIGHER TERRAIN AND THEN DRIFTING INTO
THE VALLEYS AND PLAINS. MOISTURE WILL REMAIN MORE PLENTIFUL IN THE
EASTERN PLAINS THAN IN THE WEST...WHERE IT/S MORE LIKELY A MIX OF
WET AND DRY SHOWERS AND STORMS COULD OCCUR THROUGH TUESDAY. FAIR
OVERNIGHT HUMIDITY RECOVERIES WILL CONTINUE IN THE WEST WHERE
AFTERNOON RH VALUES WILL CONTINUE TO FALL BELOW 15
PERCENT...WHILE FAIR TO GOOD OVERNIGHT RECOVERIES ARE PREDICTED EAST
OF THE CENTRAL MOUNTAIN CHAIN.
ONCE THE RIDGE OF HIGH PRESSURE BECOMES CENTERED OVER NEW
MEXICO...CONVECTION MAY BE SOMEWHAT LESS WIDESPREAD MID TO LATE
WEEK. HOWEVER...THERE IS AT LEAST SOME POTENTIAL FOR MID LEVEL
MOISTURE TO SNEAK INTO NEW MEXICO FROM THE SOUTH AND
SOUTHWEST...DEPENDING ON DAY TO DAY CHANGES IN THE LOCATION OF THE
CENTER OF THE HIGH PRESSURE CIRCULATION. DAYTIME TEMPERATURES WILL
BE NEAR TO ABOVE AVERAGE FOR THE LATER HALF OF JUNE.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 58 95 56 96 / 10 5 0 0
GALLUP.......................... 49 91 48 90 / 10 0 0 0
GRANTS.......................... 51 91 50 92 / 10 0 0 5
GLENWOOD........................ 55 95 57 94 / 10 10 5 10
CHAMA........................... 42 82 42 84 / 20 10 10 5
LOS ALAMOS...................... 54 86 52 88 / 20 10 10 10
RED RIVER....................... 39 76 38 81 / 10 20 10 20
TAOS............................ 47 87 46 90 / 10 10 10 10
SANTA FE........................ 56 89 56 90 / 20 10 10 20
SANTA FE AIRPORT................ 55 91 54 93 / 20 10 10 10
ESPANOLA........................ 53 94 50 96 / 20 10 10 10
ALBUQUERQUE HEIGHTS............. 65 95 64 96 / 10 10 10 10
ALBUQUERQUE VALLEY.............. 59 96 57 95 / 10 10 10 10
ALBUQUERQUE FOOTHILLS........... 61 93 59 94 / 10 10 10 10
ALBUQUERQUE WEST MESA........... 63 96 62 98 / 10 10 5 10
SOCORRO......................... 61 96 61 94 / 20 10 10 10
SANDIA PARK/CEDAR CREST......... 47 88 47 88 / 20 20 10 10
MORIARTY/ESTANCIA............... 51 90 52 90 / 20 30 10 20
CARRIZOZO....................... 57 93 57 93 / 20 10 10 10
RUIDOSO......................... 50 83 50 84 / 30 20 10 20
RATON........................... 50 86 50 92 / 20 20 10 10
LAS VEGAS....................... 50 85 49 89 / 30 30 20 20
ROY............................. 58 85 57 86 / 40 30 10 10
CLAYTON......................... 60 90 61 93 / 30 20 10 10
SANTA ROSA...................... 60 93 58 94 / 40 30 20 10
TUCUMCARI....................... 64 95 65 98 / 30 20 20 10
FORT SUMNER..................... 64 93 64 95 / 30 20 10 10
CLOVIS.......................... 64 92 65 96 / 30 10 10 10
PORTALES........................ 64 92 66 93 / 30 10 10 10
ROSWELL......................... 67 96 68 99 / 20 10 10 10
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01/48
Hazardous weather outlook, Jun 23, 5:05 AM MST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 AM MDT MON JUN 23 2008
NMZ001>021-026-241200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
440 PM MDT MON JUN 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE OVER THE EASTERN PLAINS
OF NEW MEXICO THROUGH AT LEAST 800 PM MDT. THE MAIN FOCUS FOR SEVERE
WEATHER WILL BE THE FAR EASTERN PLAINS...INCLUDING UNION...QUAY...
CURRY AND ROOSEVELT COUNTIES. WIND GUSTS OF 60 MPH OR HIGHER ARE
LIKELY ALONG WITH PENNY SIZE HAIL OR LARGER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT ACROSS THE
EASTERN HALF OF THE AREA TUESDAY.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED OVER FAR EASTERN NEW MEXICO...
ESPECIALLY IN QUAY AND CURRY COUNTIES.
40
In the hours before
Special weather statement, Jun 23, 3:44 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
444 PM MDT MON JUN 23 2008
NMZ019-020-232315-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-
444 PM MDT MON JUN 23 2008
...STRONG THUNDERSTORM MOVING OVER NORTHEAST CHAVES COUNTY...
AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 19 MILES NORTH OF ELKINS.
MOVEMENT WAS SOUTHEAST AT 25 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE KENNA.
THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.
34
Special weather statement, Jun 23, 4:04 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
504 PM MDT MON JUN 23 2008
NMZ011-016-232330-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-LINCOLN COUNTY HIGH PLAINS/HONDO
VALLEY-
504 PM MDT MON JUN 23 2008
...STRONG THUNDERSTORM NEAR LINCOLN AND SOCORRO COUNTY LINE...
AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 16 MILES EAST OF BINGHAM.
MOVEMENT WAS SOUTHEAST AT 3 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL WEST CENTRAL
LINCOLN COUNTY AND RURAL EAST CENTRAL SOCORRO COUNTY.
SEVERE WEATHER IS NOT EXPECTED FROM THIS STORM. WARNINGS ARE NOT
ANTICIPATED AT THIS TIME.
34
Special weather statement, Jun 23, 4:17 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
517 PM MDT MON JUN 23 2008
NMZ019-232345-
CHAVES COUNTY PLAINS-
517 PM MDT MON JUN 23 2008
...STRONG THUNDERSTORM MOVING OVER NORTHEAST CHAVES COUNTY...
AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES NORTHWEST OF ELKINS.
MOVEMENT WAS EAST AT 15 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN CHAVES
COUNTY.
THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.
34
Local storm report, Jun 23, 4:42 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
542 PM MDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 12 N CLOVIS 34.58N 103.20W
06/23/2008 E1.00 INCH CURRY NM TRAINED SPOTTER
&&
ABASpecial weather statement, Jun 23, 5:39 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
639 PM MDT MON JUN 23 2008
NMZ020-240100-
ROOSEVELT COUNTY-
639 PM MDT MON JUN 23 2008
...STRONG THUNDERSTORM MOVING OVER NORTHERN ROOSEVELT COUNTY...
AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR PORTALES. MOVEMENT WAS EAST
AT 11 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARCH AND ROGERS.
THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.
34
Special weather statement, Jun 23, 5:40 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
640 PM MDT MON JUN 23 2008
NMZ019-240100-
CHAVES COUNTY PLAINS-
640 PM MDT MON JUN 23 2008
...STRONG THUNDERSTORM MOVING OVER EASTERN CHAVES COUNTY...
AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 15 MILES SOUTHEAST OF ELKINS.
MOVEMENT WAS SOUTHEAST AT 14 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL CHAVES
COUNTY.
THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.
34
Wildfire, Sandia/Manzano Mountains
- When
- June 23, 6:00 PM MST to June 30, 11:00 PM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Property damage
- $1.0 million
- Reported by
- Park/Forest Service
The Big Springs fire consumed 5478 acres on the east slopes of the Manzano Mountains about 3 to 6 miles west northwest of Tajique. Six homes and ten outbuildings were destroyed in the fire in the Apache Canyon area.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 23 to 25, 20083 deaths · 1 event
- Tornado and Hail in North Dakota, June 23, 2008$5.2 million · EF0 · 13 events
- Hail in Nebraska, June 23, 2008$1.8 million · 1.25 in hail · 2 events
- Tornado and Flash Flooding in Nebraska, June 23 to 24, 2008$410,000 · EF0 · 11 events
- Flash Flood and Hail in Arkansas, June 23, 2008$250,000 · 1.75 in hail · 7 events
- Damaging Winds and Lightning Strike in Texas, June 23, 2008$135,000 · 64 kt wind · 7 events
- Hail in New York, June 23, 2008$86,000 · 1 in hail · 4 events
- Hail and Damaging Winds in South Carolina, June 23, 2008$62,000 · 60 kt wind · 10 events
- Flash Flood and Flood in Massachusetts, June 23 to 24, 2008$31,000 · 50 kt wind · 9 events
- Hail in Ohio, June 23, 2008$32,000 · 1 in hail · 7 events
- Damaging Winds in Alabama, June 23, 2008$23,000 · 61 kt wind · 14 events
- Hail and Damaging Wind in Ohio, June 23, 2008$30,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98694.